Hail, Adams
- When
- June 11, 6:32 PM CST
- Where
- Adams County, 4 mi NNE of Juniata
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.633, -98.491
Thunderstorms produced severe hail up to the size of tennis balls on this Wednesday evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced severe hail up to the size of tennis balls on this Wednesday evening. Around 7 p.m. CDT, thunderstorms began forming across southern Hall and Adams counties. Over the following hour, other storms developed, forming a broken line from Hamilton county southwestward to Webster county. The initial storm produced multiple reports of generally one inch hail between Doniphan and Juniata. The northernmost storm produced multiple reports of hail as large as ping pong balls across Hamilton and York counties. However, the largest hail fell with the storm over Webster county, where hail up to the size of tennis balls fell near Red Cloud. After 9 p.m. CDT, the coverage of thunderstorms diminished with the storm over York county exiting into eastern Nebraska and the storms that remained along the Kansas-Nebraska border weakening below severe limits.
These storms formed right along a weak cold front that was merging with the lee side trough that had advanced out ahead of it. The upper level flow was fairly zonal over the central and western United States, with a shortwave trough progressing through the Northern Plains. Temperatures were in the lower to middle 80s when the storms developed, with dewpoints in the lower to middle 60s. Combined with steep 700-500 mb lapse rates (nearly 7.5 deg C/km), MLCAPE values were between 2000 and 3000 J/kg. Effective deep-layer shear was 25 to 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:46 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 646 PM CDT WED JUN 11 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 346 PM CDT WED JUN 11 2014 MAP ANALYSIS INDICATES A CLOSED UPPER TROPOSPHERIC LOW OVER PORTIONS OF THE MID TO UPPER MISSISSIPPI VALLEY AND GREAT LAKES REGION...AS WELL AS AN UPPER TROPOSPHERIC SHORT WAVE TROUGH OVER MONTANA AND WYOMING. UPPER TROPOSPHERIC FLOW IS FAIRLY WEAK ACROSS MUCH OF THE CONUS...WITH THE EXCEPTION OF A ~110KT JET STREAK NEAR MAINE AND A ~55KT JET STREAK OVER WYOMING. UPPER TROPOSPHERIC FLOW OVER OUR AREA MAXES OUT AT AROUND 40KTS NEAR 29000FT AGL PER 12Z SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY SHOWS ENHANCED UPPER TROPOSPHERIC MOISTURE OVER THE EASTERN CONUS...AS WELL AS OVER PORTIONS OF THE CENTRAL TO NORTHERN HIGH PLAINS AHEAD OF THE AFOREMENTIONED SHORT WAVE TROUGH AXIS. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE EXISTS OVER NORTHEASTERN COLORADO...AND AN AREA OF HIGH BAROMETRIC PRESSURE EXISTS OVER NORTHEASTERN OKLAHOMA AND SOUTHEASTERN KANSAS. A WARM FRONT / STATIONARY BOUNDARY IS NOTED EXTENDING NORTHEAST FROM THE SURFACE LOW INTO PORTIONS OF WESTERN NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...AND A WEAK DRY LINE EXTENDS SOUTH/SOUTHWEST FROM THE SURFACE LOW ACROSS PORTIONS OF EASTERN COLORADO AND WESTERN KANSAS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS OUR AREA REMAINS FROM THE SOUTHEAST AS A RESULT. GUIDANCE SUGGESTS THE UPPER TROPOSPHERIC SHORT WAVE TROUGH AXIS OVER MONTANA AND WYOMING WILL MOVE EAST THROUGH THE NEXT 24 HOURS...CLEARING THE NORTHERN PLAINS BY 06Z TONIGHT...AND MOVING ACROSS THE UPPER MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION DURING THE DAY THURSDAY. AT THE SURFACE...AN AREA OF LOW BAROMETRIC PRESSURE IS EXPECTED TO DEVELOP ACROSS THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA AHEAD OF THE APPROACHING SHORT WAVE TONIGHT...WITH THIS SURFACE LOW THEN EXPECTED TO MOVE EAST/NORTHEAST INTO THE GREAT LAKES REGION AND SOUTHEASTERN CANADA BY 00Z FRIDAY. AS A RESULT...THE WARM FRONT / STATIONARY BOUNDARY CURRENTLY EXTENDING FROM WESTERN NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA WILL MOVE EAST/SOUTHEAST AS A COLD FRONT ACROSS OUR REGION THIS EVENING INTO TOMORROW...WITH THIS BAROCLINIC ZONE EXPECTED TO CLEAR MUCH OF OUR CWA BY 06Z TONIGHT. AN AREA OF HIGH BAROMETRIC PRESSURE IS THEN EXPECTED TO MOVE INTO OUR AREA POST-FROPA DURING THE DAY THURSDAY. LOWER TROPOSPHERIC CONVERGENCE AND RESULTANT LIFT ALONG THE LOWER TROPOSPHERIC BAROCLINIC ZONE APPEAR AS THROUGH THEY WILL BE STRONG ENOUGH TO OVERCOME WHAT LITTLE CIN WILL BE IN EXISTENCE ACROSS THE AREA AROUND 00Z THIS EVENING. AS A RESULT...QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN...AS WELL AS SIMULATED REFLECTIVITY FROM THE 1KM WRF-NMM...1KM WRF-ARW AND HRRR ALL SUGGEST ISOLATED TO PERHAPS SCATTERED CONVECTION WILL DEVELOP ALONG THE BAROCLINIC ZONE ACROSS OUR CWA AROUND 00Z...PERHAPS AS EARLY AS 23Z. THESE DATA DO NOT SUGGEST THE CONVECTION WILL BE OVERLY WIDESPREAD ...PRIMARILY BECAUSE THE UPPER TROPOSPHERIC SHORT WAVE AND THE BULK OF SYNOPTIC-SCALE OMEGA WILL REMAIN NORTH OF OUR AREA...BUT IT CERTAINLY APPEARS HIT AND MISS CONVECTIVE ACTIVITY WILL BE NOTED ACROSS PORTIONS OF THE AREA LATER THIS EVENING. HEADING INTO THE OVERNIGHT HOURS...SOME SETS OF GUIDANCE ALSO SUGGEST PRECIPITATION COULD INCREASE IN SPATIAL COVERAGE PRIMARILY ACROSS OUR SOUTH/SOUTHEAST AS A SMALL-SCALE PERTURBATION DEVELOPS OVER NORTHERN KANSAS...SOUTH OF THE PRIMARY UPPER TROPOSPHERIC SHORT WAVE. GIVEN ALL THIS...WENT AHEAD ~20% POPS ALONG THE BAROCLINIC ZONE STARTING AT 23Z THIS EVENING...WITH POPS THEN INCREASING TO AROUND 70% ACROSS OUR SOUTH/SOUTHEASTERN CWA 00-06Z. POPS ARE THEN TAPERED OFF TO NEAR ZERO HEADING INTO THE DAY THURSDAY. ENHANCED LOWER TROPOSPHERIC MOISTURE...WITH SURFACE DEW POINT READINGS NEAR 60...ALONG WITH INCREASING UPPER TROPOSPHERIC LAPSE RATES AS THE SHORT WAVE BRUSHES OUR AREA TO THE NORTH...SHOULD PROMOTE RESPECTABLE POTENTIAL ENERGY ACROSS THE AREA THROUGH THIS EVENING...WITH GUIDANCE SUGGESTING 0-1KM MLCAPE VALUES OF 2500 TO NEAR 3000J/KG WILL BE COMMON ACROSS THE AREA. DEEP LAYER BULK SHEAR VALUES OF ~25KTS ARE ALSO EXPECTED ACROSS THE REGION THIS EVENING. GIVEN ALL THIS...IT CERTAINLY SEEMS POSSIBLE A FEW OF THE UPDRAFTS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS AND WILL CONTINUE SUCH WORDING IN THE HWO. ALTHOUGH THE LOWER TROPOSPHERIC BAROCLINIC ZONE WILL CLEAR THE AREA TONIGHT...A TRULY COOLER LOWER TROPOSPHERIC AIR MASS WILL NOT LIKELY INFILTRATE OUR AREA UNTIL THE DAY THURSDAY. AS A RESULT...SIMILAR TEMPERATURE READINGS SHOULD BE REALIZED TONIGHT WHEN COMPARED TO EARLY THIS MORNING...WITH OVERNIGHT LOW TEMPERATURES IN THE 50S FORECAST FOR THE MOST PART TONIGHT. THE INFILTRATION OF A COOLER LOWER TROPOSPHERIC AIR MASS WILL THEN PROMOTE COOLER TEMPERATURE READINGS ON THURSDAY WHEN COMPARED TO TODAY...WITH THURSDAY AFTERNOON HIGHS IN THE 70S CURRENTLY FORECAST. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 346 PM CDT WED JUN 11 2014 PRIMARY FORECAST CONCERN IN THE LONG TERM REMAINS WITH PERIODIC THUNDERSTORM CHANCES. NOT A LOT OF CHANGES NEEDED/MADE TO THE FORECAST FOR THE START OF THE LONG TERM PERIOD...WITH IT REMAINING DRY DURING THE THURSDAY NIGHT/FRIDAY TIME FRAME. MODELS REMAIN IN GOOD AGREEMENT SHOWING NORTHWESTERLY FLOW IN PLACE IN UPPER LEVELS OVER THE PLAINS...SET UP BETWEEN LOW PRESSURE/TROUGH AXIS MOVING INTO THE GREAT LAKES/MIDWEST REGIONS...AND A RIDGE AXIS EXTENDING NORTH THROUGH THE ROCKIES FROM HIGH PRESSURE OVER MEXICO. ANOTHER LOW PRESSURE LOOKS TO BE MAKING ITS WAY ONTO THE PAC NW COAST. THROUGH THE OVERNIGHT HOURS AND FRIDAY...THESE FEATURES SLIDE EAST...WITH THE RIDGE AXIS MOVING RIGHT THROUGH THE CWA...ENDING UP TO THE EAST BY FRIDAY EVENING. AT THE SURFACE...HIGH PRESSURE DOMINATES THE PATTERN ON THURSDAY NIGHT ...WITH CONTINUED LIGHTER NE/E WINDS...BEFORE SLIDING OFF TO THE EAST FRIDAY...WITH STRONGER SOUTHERLY WINDS RETURNING BY FRIDAY AFTERNOON AS LOW PRESSURE DEEPENS TO THE WEST. STILL LOOKING AT A REBOUND IN TEMPS FOR FRIDAY CLOSER TO NORMAL...WITH NEAR 80 IN THE EAST TO MID 80S IN THE WEST. LATE FRIDAY NIGHT INTO SUNDAY MORNING IS THE PERIOD WITH THE NEXT BEST CHANCES FOR THUNDERSTORMS...MAINLY LATE SATURDAY AFTERNOON INTO THE EVENING/OVERNIGHT PERIOD. FRIDAY NIGHT...MODELS ARE SHOWING THAT ABOVE MENTIONED UPPER LEVEL LOW OVER THE PAC NW HAVING SHIFTED EAST IN CENTRAL/ERN PORTIONS OF THE MONTANA/CANADIAN BORDER. A PIECE OF SHORTWAVE ENERGY EJECTED OUT AHEAD OF THE MAIN TROUGH AXIS LOOKS TO MOVE THROUGH THE REGION...WITH AN 50-ISH+ KT LLJ IN PLACE. SOME MODELS SHOWING THE POTENTIAL FOR THE DEVELOPMENT OF SOME THUNDERSTORMS...BUT NOT ALL ARE IN AGREEMENT /THE EC IS DRY/...SHOWING THE AREA CAPPED WITH BETTER CHANCES FURTHER WEST AND NORTH OF THE CWA...ALONG THE BETTER CONVERGENCE ZONES OF THE LLJ. CANT COMPLETELY RULE OUT AT LEAST SOME SCATTERED ACTIVITY...SO HAVE A SLIGHT CHANCE MENTION GOING AFTER 06Z. IF STORMS DO DEVELOP...THEY COULD LINGER INTO THE MORNING HOURS...BUT WOULD EVENTUALLY PUSH OFF TO THE EAST. THE MAIN FOCUS THROUGH THIS PERIOD LIES WITH ANOTHER SURFACE COLD FRONT/DRY LINE APPROACHING FROM THE NW/W. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE AFTERNOON/PERHAPS EARLY EVENING...DEPENDING ON CAPPING...BEFORE CONTINUING ITS TREK E/SE THROUGH THE REGION. WILL CONTINUE TO NEED TO KEEP AN EYE ON THIS PERIOD FOR SEVERE WEATHER...WITH MODELS SHOWING A GOOD COMBO OF INSTABILITY/SHEAR. WILL SEE HOW THINGS TREND IN COMING MODEL RUNS. THINKING THAT ANY LINGERING ACTIVITY INTO SUNDAY WOULD MOVE EAST OUT OF THE BY BY LATE MORNING/MIDDAY...LEAVING THE REST OF THE DAY DRY. AS FAR AS TEMPS GO...HIGHS ON SAT AHEAD OF THE FRONT LOOK TO REACH INTO THE MID 80S TO NEAR 90...WITH A SLIGHT COOL DOWN ON SUNDAY BEHIND THE FRONT FROM NEAR 80 NORTH TO MID 80S SOUTH. MONDAY THROUGH WEDNESDAY...STILL SEEING THE POTENTIAL FOR THUNDERSTORM CHANCES...WITH A GENERALLY ZONAL PATTERN IN PLACE IN THE UPPER LEVELS ACROSS THE REGION...AND PERIODIC DISTURBANCES MOVING THROUGH. LOT OF UNCERTAINTY WITH TIMING/LOCATION THIS FAR OUT...SO KEPT POPS LOW...HARD TO HAVE MUCH CONFIDENCE. HIGHS LOOK TO BE FAIRLY SIMILAR...GENERALLY RANGING FROM NEAR 80 IN THE NORTH TO MID/UPPER 80S IN THE SOUTH. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED JUN 11 2014 THUNDERSTORMS ARE BEGINNING TO DEVELOP NEAR KGRI. AT 645 PM CDT...A COLD FRONT EXTENDED FROM JUST SOUTH OF SAINT PAUL TO NEAR WOOD RIVER...AND OFF TO THE SOUTHWEST FROM THERE. THE FIRST ECHO ON RADAR IS DUE NORTH OF KGRI...JUST NORTH OF ST LIBORY. ADDITIONAL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG THE BOUNDARY OVER THE NEXT FEW HOURS AND WILL CERTAINLY BE IN THE KGRI VICINITY THROUGH AROUND 10 PM...AT WHICH POINT THEY SHOULD ALL HAVE PASSED OFF TO THE SOUTHEAST. WILL HAVE TO WATCH OUT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THROUGH 10 PM AT KGRI. THE WIND WILL TURN TO THE NORTH BEHIND THE FRONT BY 01Z TO 02Z. THE WIND WILL REMAIN OUT OF THE NORTH THROUGH THE REMAINDER OF THE TAF VALID. PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BRYANT LONG TERM...ADO AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT WED JUN 11 2014 NEZ060-121200- DAWSON- 324 PM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA...STARTING PRIMARILY AFTER 6 PM CDT AND CONTINUING INTO THE OVERNIGHT HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE BETWEEN 6 AND 10 PM CDT...WITH HAIL UP TO THE SIZE OF A GOLFBALL AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE PLATTE RIVER THROUGH WEST-CENTRAL DAWSON COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE PLATTE RIVER THROUGH WEST-CENTRAL DAWSON COUNTY DURING THE DAY THURSDAY. OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA LATE FRIDAY NIGHT THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 AND 10 PM CDT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ039>041-046>049-061>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-HAMILTON-YORK-GOSPER- PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 324 PM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA...STARTING PRIMARILY AFTER 6 PM CDT AND CONTINUING INTO THE OVERNIGHT HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE BETWEEN 6 AND 10 PM CDT...WITH HAIL UP TO THE SIZE OF A GOLFBALL AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST AREA LATE FRIDAY NIGHT THROUGH TUESDAY. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL OCCUR LATE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 AND 10 PM CDT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT/ADO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 729 PM CDT WED JUN 11 2014 NEZ062-075-076-085-120100- HALL NE-CLAY NE-WEBSTER NE-ADAMS NE- 729 PM CDT WED JUN 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...NORTHEASTERN WEBSTER...ADAMS AND NORTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT... AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANSEN TO NEAR ROSELAND... AND MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HASTINGS...BLUE HILL...JUNIATA...GLENVIL...BLADEN...ROSELAND... HOLSTEIN...TRUMBULL...INLAND...AYR...PROSSER...HANSEN AND ROSEMONT. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4069 9807 4026 9833 4036 9872 4070 9859 TIME...MOT...LOC 0029Z 280DEG 28KT 4067 9836 4041 9857 ADO
The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
13 hail. Local standard time, as filed.
This hail fell at NWS office north of Hastings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519646, 519647, 519648, 519649, 519650, 519651, 519652, 519653, 519654, 519655, 519656, 519657, 519658.